How long do efavirenz side effects last?
I just started with efavirenz and Truvada 10 days ago. I’m not sleeping properly and feel dizzy all the time.
Is this normal, and when will it get better?
The type of side effects you report are pretty common when starting efavirenz.
For most people the dizzyness starts to get easier to tolerate within the first week or two, but it sounds like you may be having a particularly difficult time.
One thing to check is that you are not taking your meds after dinner. Meals that contain a lot of fat increase efavirenz levels by about 60%. Efavirenz should not be take until at least two houf after food that contains a lot of fat. Taking efavirenz before bedtime means you are hopefully sleeping during the side effects.
It is up to you how long you want to give this before trying another drug. Although your clinic might suggest giving it more time, some people change within a week if they are badly affected.
You don’t need to prove anything to anyone by staying on a drug that doesn’t work for you. There are lots of other options and switching is easy.
There is more information on efavirenz at this link.
This answer was updated in January 2016 from a question first posted on 11 June 2011.